Funnel Cloud, Polk
- When
- June 17, 3:05 PM CST
- Where
- Polk County, 2.32 mi SE of Freeman
- Reported by
- Law Enforcement
- Coordinates
- 47.800, -96.740
Late in the evening of the 17th, an area of surface low pressure was located just northeast of Jamestown, North Dakota, with a cold front extending south from the low. A warm front arched to the northeast, from near Jamestown to Grand Forks to Bemidji (MN).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the evening of the 17th, an area of surface low pressure was located just northeast of Jamestown, North Dakota, with a cold front extending south from the low. A warm front arched to the northeast, from near Jamestown to Grand Forks to Bemidji (MN). From the surface through the low layers of the atmosphere, wind speeds were quite strong. In the late afternoon of the 17th, one lone thunderstorm cell developed over Polk County (MN). By early evening, another lone thunderstorm developed over Ramsey County (ND). Finally, just before midnight, a line of thunderstorms took shape over eastern North Dakota. This line of storms moved into northwest Minnesota around midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 PM CDT SUN JUN 17 2007
.SHORT TERM...CHALLENGES TO REMAIN WITH HEAVY RAIN AND SEVERE
THUNDERSTORM POTENTIAL. SEE PMDHMD FOR MODEL PREFERENCE
EXPLANATION...WILL LEAN TOWARD 12Z NAM.
WARM FRONT EXTENDS FROM SFC LOW ACROSS SOUTH CENTRAL ND THROUGH
A LINE FROM DVL-GFK-VWU. THERE ARE A LOT OF CLOUDS N OF THIS FRONT
WHICH IS CURRENTLY KEEPING TEMPS VERY COOL (NEAR 60F).
HOWEVER...SOUTH OF THE FRONT TEMPS ARE CLIMBING IN THE 80S WITH
DEWPOINTS NEARING 70F. THIS LEADS TO MLCAPES OF 2500-3500 J/KG
WHICH COULD BE 500 J/KG HIGHER BY PEAK HEATING. RIGHT NOW WARM
MID-LEVEL TEMPS ARE CAPPING ANY THUNDERSTORM ACTIVITY IN THE
UNSTABLE AIRMASS. HOWEVER...THERE ARE ISOLD WEAK STORMS NORTH OF
THE WARM FRONT AHEAD OF THE WARMER MID-LEVEL TEMPS. WATER VAPOR
IMAGERY SHOWS MULTIPLE WEAK IMPULSES AHEAD OF THE MAIN LOW NOW
ACROSS CENTRAL MONTANA. SEE SWODY1 FOR DETAILS ON SEVERE
POTENTIAL. IT SHOULD BE A BUSY NIGHT WITH THE MAIN THREAT BEING AN
EXPECTED SQUALL LINE TO PROPAGATE THROUGH THE FA OVERNIGHT AS COLD
FRONT MOVES THROUGH BREAKING THE CAP. AHEAD OF THIS SQUALL
LINE...SUPERCELLS WILL BE POSSIBLE IF ANY WEAK IMPULSE CAN BREAK
THE CAP. STORMS SHOULD GRADUALLY WEAKEN BY MONDAY MORNING AND MOVE
OUT OF THE FA.
THE BEST HEAVY RAIN POTENTIAL APPEARS TO BE ACROSS THE SOUTHERN FA
WITH HPC SHOWING A SLIGHT RISK OF EXCESSIVE RAINFALL. THIS AREA
CURRENTLY HAS GREATEST INSTABILITY AND EVEN THOUGH SYSTEM WILL BE
PROGRESSIVE PWATS ABOVE 1.75 INCHES SUGGEST 1-2 INCHES RAIN IN A
SHORT DURATION LIKELY. WILL ISSUE FLASH FLOOD WATCH FOR SOUTHERN
RED RIVER VALLEY WHERE AREAL FLOODING IS ONGOING AND BEST
POTENTIAL FOR HEAVY RAINFALL IS (JUST NOT SURE HOW FAR NORTH WARM
FRONT WILL GET. WILL MONITOR OTHER AREAS WHERE CONFIDENCE IS LESS
FOR HEAVY RAINFALL. IF AN MCS IN TRACKING TOWARD THESE AREAS MAY
EXPAND WATCH THEN.
WILL CANCEL REMAINDER OF WIND ADVISORY A BIT EARLY (NEAR 4PM)
AS WINDS SHOULD SLACKEN REMAINDER OF AFTERNOON AS TROUGH/COLD FRONT
APPROACH.
COULD BE SOME ISOLATED SHOWERS/THUNDER MONDAY AFTERNOON AS COLD
CORE ALOFT MOVES THROUGH. ALSO A CHANCE FOR THUNDERSTORMS TUE
NIGHT WITH WEAK WAVE MOVING THROUGH. RAINFALL FROM THESE SYSTEMS
NOT EXPECTED TO BE SIGNIFICANT.
.LONG TERM (THU-SUN)...LONG RANGE MODELS IN REASONABLE AGREEMENT
THROUGH BRUNT OF EXTENDED PERIOD. SLIGHT TIMING DIFFERENCES WITH
ARRIVAL OF SURFACE LOW PRESSURE HEADING INTO WEEKEND. MID LEVEL
RIDGING HOLDS FOR REMAINDER OF WORK WEEK BEFORE A TRANSITION BACK
TO SW FLOW ALOFT WITH LOW PRESSURE WORKING BACK INTO FA DURING
WEEKEND. FOR NOW WILL INTRODUCE LOW POPS FOR WEEKEND PERIOD WITH
ABOVE. TEMPERATURES LOOK SEASONAL THROUGH PERIOD.
&&
.AVIATION...MVFR/LCL IFR CIGS CONFINED TO AREAS NORTH OF WARM
FRONT...DVL-GFK-BJI LINE LIFTING SLOWLY NORTH THROUGH AFTERNOON.
SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS EXPECTED LATER
THIS EVENING INTO OVERNIGHT AS SQUALL LINE ASSOCIATED WITH COLD
FRONT MOVES ACROSS FORECAST AREA. FAVORED SEVERE POTENTIAL WILL BE
SOUTH OF A DVL-GFK-BJI LINE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
TONIGHT FOR NDZ038-039-049-052-053.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
TONIGHT FOR MNZ003-029.
&&
TG/VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 524 AM CDT SUN JUN 17 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 524 AM CDT SUN JUN 17 2007 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS MORNING ALONG AND NORTH OF INTERSTATE 94 THROUGH 10 AM. THEREAFTER...THE FOCUS FOR STORMS WILL DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND THIS EVENING...MAINLY AFTER 6 PM. THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...HEAVY RAINFALL IS ALSO POSSIBLE...WHICH MAY CAUSE LOCALIZED FLOODING. RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1016 AM CDT SUN JUN 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL 5 E FINGAL 46.76N 97.69W
06/17/2007 E0.75 INCH CASS ND PUBLIC
HAIL PERSISTED THROUGH 420 AM.
&&
WBARRETTThe Fargo/Grand Forks radar (KMVX), 53 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
34 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
The tornado touched down in an open field to the south of county road 9, about 2 miles west of the sugar beet plant. A rope funnel persisted for about 3 minutes, with intermittent tornado touchdowns over about a 2 minute period.
The wind gust was measured by an NDAWN mesonet wind sensor.
The wind gust was measured by a MNDOT RWIS wind sensor along Interstate 94 east of Moorhead.
Trees were blown down, causing power outages. A large steel sign was bent in half, onto the roof of a business.
Trees were blown down in a shelterbelt near the Clay and Wilkin County line.
Trees were blown down in a shelterbelt near the Clay and Wilkin County line.
Seven empty railroad grain cars were tipped off a railroad track. 62 other empty railroad cars were pushed one mile south of their parked location.
Numerous trees were blown down in Ada. Some trees blocked roads or streets.
Many 8 inch diameter tree limbs were blown down.
The wind gust was measured by a MNDOT RWIS wind sensor on U.S. Highway 10.
A 10 inch diameter tree was snapped off and other large tree branches were blown down by the strong wind.
At Lake Maud, strong winds damaged a cabin roof and uprooted many trees. Some trees fell on lake cabins.
Many large trees and tree branches were blown down in shelterbelts.
Many large trees were blown down near Lake Sallie.
The wind gust was measured by a MNDOT RWIS wind sensor on U.S. Highway 59.
Strong winds twisted the fishing pier and knocked over trees.
Many large trees and tree branches were blown down by the strong wind. Boats, boat lifts, roofs, and docks were damaged. One cabin on Maple Lake had its windows broken and a wall bowed in.
The 73 mph wind gust was measured by a MNDOT RWIS site on U.S. Highway 59, along the Red Lake and Polk County line.
The 73 mph wind gust was measured by a MNDOT RWIS site on U.S. Highway 59, along the Red Lake and Polk County line.
Strong winds blew 4 trees onto a house.
Many large trees were snapped off or uprooted.
Metal roofing was pulled off a bank building, which caused water damage inside. Trees were blown down in town too.
A large tree was blown down and a trampoline was blown 60 feet. A metal city dumpster was tipped over.
Twenty trees were blown over.
Roof and tree damage was reported.
Many large trees were snapped off or uprooted. A metal storage shed full of furnature was blown across a yard. Truck loading equipment was blown down at the fertilizer plant.
Twenty trees were blown down. One tree fell across a road.
At Lake Itasca State Park, many trees were blown down along the east and north entry roads and along the wilderness trail.
Numerous trees were blown down near the east entry to Lake Itasca State Park.
Sixty to seventy trees were snapped or uprooted at the Thief Lake Wildlife Area. Some trees blocked roads. A small shed was also blown 100 feet away. A powerline was cut to the main building.
Many large trees were blown down.
Many trees were blown down. Scattered electrical outages were also reported.
A roof was partially torn off an outbuilding.
Several trees were blown down in a mobile home park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyThe tornado archive for Minnesota, 2007Warnings in Minnesota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42734, 42739, 42771, 42772, 42741, 42744, 42746, 42747, 42749, 42751, 42773, 42752, 43034, 42754, 42756, 42774, 43039, 42758, 42943, 42945, 42946, 43044, 42759, 42949, 42761, 43048, 42762, 42950, 43050, 42763, 42765, 42766, 42767, 43053, 42768, 42769.